Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Morristown, TN

July 6, 2005Loudon County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 6, 2005, 1:08 PM EDT for Loudon County, Tennessee. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 1:08 PM EDT (17:08 UTC)
Expired
Jul 6, 2005, 3:00 PM EDT
In force
112 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:51 PM EDTFLASH FLOODLenoir City, TNMAJOR FLOODING OF LOW LYING AREAS AND MANY ROADS UNDER WATER IN AND AROUND LENOIR CITY. NO ROADS WERE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 061708
FFWMRX
TNC105-061900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY

* UNTIL 300 PM EDT

* AT 102 PM EDT...THE PUBLIC REPORTED FLOODING OF ROADS IN LENOIR 
CITY. A TRAINED SPOTTER ALSO REPORTED THAT BROWARD HOLLOW ROAD IS 
FLOODING AT THIS TIME. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED LENOIR CITY 
AND LOUDON

OVER TWO INCHES OF RAIN HAS FALLEN ACROSS THE COUNTY WITH ANOTHER 
INCH AND A HALF POSSIBLE OVER THE NEXT TWO HOURS.

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES 
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. IF YOU COME TO A FLOODED OR CLOSED 
ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING 
SITUATION. DO NOT GET ON THE EVENING NEWS THIS WAY

LAT...LON 3567 8453 3563 8413 3590 8426 3582 8437

$$

GODSEY
1 follow-up statement
000 
WGUS74 KMRX 061806
FFSMRX
TNC105-061900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EDT WED JUL 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM EDT FOR LOUDON
COUNTY...

AT 151 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MAJOR 
FLOODING OF LOW LYING AREAS. ADDITIONALLY...MANY ROADS WERE UNDER 
WATER...BUT NO ROADS WERE CLOSED. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LENOIR 
CITY AND LOUDON

RUNOFF WILL CAUSE FLOODING OF CREEKS AND STREAMS, URBAN AREAS, 
HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES THAT NORMALLY 
FLOOD COULD BECOME DEATH TRAPS. THIS IS A LIFE THREATENING 
SITUATION. DO NOT VENTURE INTO FLOODED LOCATIONS ON FOOT...MOVING 
WATER IS VERY POWERFUL AND COULD EASILY SWEEP YOU OFF YOUR FEET.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
TURN AROUND DONT DROWN DO NOT TRY TO GET ON THE EVENING NEWS THIS 
WAY

LAT...LON 3567 8453 3563 8413 3590 8426 3582 8437

$$

GODSEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:51 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 10:51 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 AM EDT WED JUL 6 2005

.DISCUSSION...NEWLY DOWNGRADED TROPICAL DEPRESSION CINDY LOCATED 40
MILES NORTH OF MOBILE ALABAMA. SUSTAINED WINDS OF ONLY 35 MPH
PERSISTING VERY NEAR THE CENTER. THIS WILL BE THE MAIN FOCUS FOR OUR
WEATHER OVER THE NEXT COUPLE OF DAYS. THE MAIN THREATS FROM CINDY
WILL BE VERY HEAVY RAIN. SOME BREEZY CONDITIONS COULD DEVELOP OVER
THE MOUNTAINOUS TERRAIN ON THURSDAY INTO FRIDAY.

CURRENT GUIDANCE FROM NHC MOVES THE CENTER OF WHAT WILL REMAIN OF
CINDY OVER EXTREME SOUTHWEST NORTH CAROLINA IN 24 HOURS THEN
CONTINUING THE NORTHEAST MOVEMENT ACROSS WESTERN NORTH CAROLINA
THROUGHOUT THE DAY ON THURSDAY AND MOVING THE REMAINS OUT OF OUR
REGION AND INTO CENTRAL VIRGINIA ON FRIDAY MORNING. ALONG THIS
PATH...THE HEAVIEST RAIN WILL LIKELY FALL ACROSS THE HIGHER TERRAIN
OF THE EAST TENNESSEE MOUNTAINS AND OVER SOUTHWEST NORTH CAROLINA.
HPC AND RFC QPF AMOUNTS OF AROUND 1 TO 3 INCHES WILL BE LIKELY
ACROSS THESE AREAS WITH ISOLATED HIGHER AMOUNTS APPROACHING 4
INCHES. WE HAVE JUST ISSUED A FLOOD WATCH FOR ALL OF THE EAST
TENNESSEE MOUNTAINS AND CHEROKEE AND CLAY COUNTIES IN SOUTHWEST
NORTH CAROLINA. ALSO INCLUDED IN THIS WATCH ARE
HAMBLEN...GREENE...COCKE...AND JEFFERSON COUNTIES DUE TO POSSIBLE
RIVER FLOODING OF THE NOLICHUCKY...PIGEON AND FRENCH BROAD RIVERS
FROM HEAVY RAINS FALLING IN THEIR HEADWATERS IN THE MOUNTAINS.
LOCATIONS OUTSIDE THE WATCH WILL LIKELY SEE UP TO ONE INCH OF
RAIN...WITH ISOLATED AMOUNTS APPROACHING ONE AND A HALF INCHES.

FOR THE UPDATE...WILL BE UPDATING THE ZONES TO INCLUDE THE FLOOD
WATCH. ADDITIONALLY...BASED ON RADAR TRENDS...OUTER BANDING FROM
CINDY MOVING NORTHEASTWARD OUT OF ALABAMA TOWARD MY TENNESSEE AND
SOUTHWEST NORTH CAROLINA COUNTIES AND WILL GO AHEAD AND RAISE POPS
TO LIKELY THERE. WILL CUT BACK MAX TEMPS A COUPLE OF DEGREES DUE TO
CLOUDY SKIES OVER A PORTION OF THE FORECAST AREA. WILL BE WATCHING
LATEST MODEL RUNS AND GUIDANCE ON A POSSIBLE LAKE WIND OR WIND
ADVISORY FOR THE HIGHER TERRAIN...BUT WILL HOLD OFF FOR NOW.

ZONES AND OTHER PRODUCTS OUT SOON. FLOOD WATCH ALREADY SENT.

HAVE A GREAT DAY

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......FLOOD WATCH IN EFFECT UNTIL 6 PM THURSDAY FOR NCZ060-NCZ061
TN......FLOOD WATCH IN EFFECT UNTIL 6 PM THURSDAY FOR TNZ018-TNZ039-
        TNZ040-TNZ041-TNZ042-TNZ043-TNZ045-TNZ047-TNZ070-TNZ072-
        TNZ074-TNZ087-TNZ102
VA......NONE.

&&

GODSEY
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT WED JUL 6 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-070900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH WEDNESDAY)...

THE REMNANTS OF TROPICAL STORM CINDY ARE ANTICIPATED TO AFFECT THE
SOUTHERN APPALACHIANS AND TENNESSEE VALLEY ON THURSDAY. AT
THIS TIME...THE HEAVIEST RAIN ASSOCIATED WITH THIS TROPICAL SYSTEM
IS EXPECTED TO REMAIN EAST OF THE APPALACHIANS. HOWEVER...A WESTWARD
DEVIATION FROM THE PROJECTED PATH COULD RESULT IN MORE RAINFALL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:26 PM EDTFlash Flood WarningMRXKnox3 hr
Jul 6, 2:33 PM EDTFlash Flood WarningMRXMorgan117 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.